Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 174, NWS Tallahassee, FL

June 30, 2020Brooks County, Lowndes County, Georgia; Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 30, 2020, 6:30 PM EDT for Brooks County, Lowndes County, Georgia; Madison County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 6:30 PM EDT (22:30 UTC)
Expired
Jun 30, 2020, 7:00 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, FL, Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 40 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:38 PM EDTTSTM WND DMGLake Park, GATREE DOWN IN THE LAKE PARK AREA.
Jun 30, 6:50 PM EDTTSTM WND DMG2 Wnw Pinetta, FLTREE DOWN ON ROCKY FORD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS52 KTAE 302230
SVRTAE
FLC079-GAC027-185-302300-
/O.NEW.KTAE.SV.W.0174.200630T2230Z-200630T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
630 PM EDT Tue Jun 30 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in Big Bend of Florida...
  South central Lowndes County in south central Georgia...
  Southeastern Brooks County in south central Georgia...

* Until 700 PM EDT.

* At 630 PM EDT, a severe thunderstorm was located near Lake Park,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lake Park, Dasher, I-75 At Exit 5, Twin Lakes, Clyattville, Pinetta
  and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3063 8329 3062 8327 3059 8326 3055 8326
      3054 8325 3052 8324 3048 8324 3064 8343
      3079 8331 3071 8314 3063 8314
TIME...MOT...LOC 2230Z 305DEG 14KT 3068 8331 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
994 
WWUS52 KTAE 302253
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
653 PM EDT Tue Jun 30 2020

FLC079-GAC027-185-302303-
/O.EXP.KTAE.SV.W.0174.000000T0000Z-200630T2300Z/
Madison FL-Lowndes GA-Brooks GA-
653 PM EDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON...SOUTH
CENTRAL LOWNDES AND SOUTHEASTERN BROOKS COUNTIES WILL EXPIRE AT 700
PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3063 8329 3062 8327 3059 8326 3055 8326
      3054 8325 3052 8324 3048 8324 3064 8343
      3079 8331 3071 8314 3063 8314
TIME...MOT...LOC 2253Z 305DEG 14KT 3063 8323 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:03 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 2:03 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
203 PM EDT Tue Jun 30 2020

.NEAR TERM [Through Wednesday]...

For the remainder of this afternoon into this evening, scattered
convection will continue across the area. The 12z KTAE sounding was
fairly typical for summer with a PWAT of 1.74 inches and fairly high
DCAPE, so a stronger storm or two with gusty winds remains possible
until around sunset. Diurnal convection will weaken after sunset
with overnight lows generally in the mid 70s.

For Wednesday, guidance shows precipitable water values increasing
to near 2 inches by the end of the day with weak vort maxima in the
area. This pattern will tend to support scattered to numerous
showers and thunderstorms, mainly during the afternoon hours. Rain
chances are expected to be mainly 40-60% across the area with
highs in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

On Thursday, the models begin to carve out an upper level trough
across the southeast states with a vort max diving southward. The
12z GFS has precipitable water values climbing over 2 inches across
the area by the end of Thursday. Another day of fairly widespread
convective coverage is expected. Given this extra upper level
support, some convection could linger into the overnight hours and
start earlier in the morning hours than a typical summer day. High
temperatures are expected to be slightly cooler in the upper 80s to
lower 90s with more cloud cover and precip around. However, it will
be quite muggy with dewpoints in the mid 70s.

.LONG TERM [Friday Through Tuesday]...

An unsettled period appears likely with weak troughing and vort
maxima hanging around the area in a tropical environment with
precipitable water occasionally well over 2 inches. Heavy rain may
become an increasing concern through the weekend into early next
week given this pattern if a weak surface low develops along the
coast as some guidance suggests. This general pattern bears watching
for heavy rain potential with a deep tropical airmass in place with
some upper level support.

&&

.AVIATION...

[Through 18z Wednesday] Scattered showers and thunderstorms will
prevail across the region through the early evening hours, then
diminish after sunset. VFR conditions are expected outside of
convection.

&&

.MARINE...

Winds will be west to southwest 15 knots or less with seas mainly 3
feet or less through the remainder of the week.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  92  74 /  30  60  30  70  50
Panama City   79  90  78  90  78 /  10  30  30  60  50
Dothan        74  93  73  90  72 /  30  60  40  70  50
Albany        74  94  74  91  73 /  30  60  40  70  50
Valdosta      74  93  73  91  72 /  30  60  30  70  50
Cross City    76  92  75  92  74 /  10  40  30  60  50
Apalachicola  78  90  78  89  77 /  10  20  30  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...Humphreys
HYDROLOGY...DVD

In the hours before

Special weather statement, Jun 30, 5:48 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
548 PM EDT Tue Jun 30 2020

FLZ017-302215-
Leon FL-
548 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Florida A And M, or near Tallahassee, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Florida State University,
Doak Campbell Stadium, Lake Bradford, Ralford Greenway, Macon
Community Park, Gaither Community Center, Lake Munson, Tallahassee
Memorial Hosp, Eight Mile Pond, Chaires, Lake Ella, Tallahassee Mall,
State Capital Complex, Governors Square Mall, Springsax Park, Belair
and Apalachee Regional Park.

LAT...LON 3049 8433 3052 8404 3046 8404 3044 8407
      3031 8408 3031 8435
TIME...MOT...LOC 2148Z 273DEG 11KT 3040 8426

42-DVD
Special weather statement, Jun 30, 5:51 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
551 PM EDT Tue Jun 30 2020

GAZ159-160-302215-
Brooks GA-Lowndes GA-
551 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES AND SOUTHEASTERN
BROOKS COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quitman, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Quitman, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin
Lakes, Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Nankin,
Empress, Clyattville, Brooks Co A/p, Blue Springs and I-75 At Exit
11.

LAT...LON 3080 8313 3077 8314 3076 8313 3063 8314
      3063 8319 3065 8364 3087 8361 3083 8311
      3080 8311
TIME...MOT...LOC 2151Z 273DEG 11KT 3078 8353

42-DVD
Special weather statement, Jun 30, 6:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT Tue Jun 30 2020

FLZ017-302230-
Leon FL-
611 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
630 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Tallahassee, Southwood, Lutterloh, Natural Bridge, Eight
Mile Pond and Vereen.

LAT...LON 3027 8424 3030 8425 3030 8432 3032 8433
      3042 8423 3041 8407 3027 8408
TIME...MOT...LOC 2211Z 305DEG 14KT 3035 8421

42-DVD
Special weather statement, Jun 30, 6:12 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM EDT Tue Jun 30 2020

FLZ019-GAZ159-160-302245-
Madison FL-Brooks GA-Lowndes GA-
612 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 645 PM
EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of I-75 At Exit 16, or 10 miles west of Lake Park,
moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, Dasher, Twin Lakes, Cherry Lake, Pinetta,
Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Nankin,
Clyattville, Hanson and I-75 At Exit 11.

LAT...LON 3063 8314 3063 8328 3059 8326 3055 8326
      3052 8324 3049 8324 3047 8326 3066 8357
      3084 8340 3073 8313
TIME...MOT...LOC 2212Z 305DEG 14KT 3071 8338

42-DVD
Local storm report, Jun 30, 6:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     1 SSW SOUTHWOOD         30.38N 84.22W
06/30/2020  M51 MPH          LEON               FL   MESONET

            FLORIDA STATE UNIVERSITY SCHOOLS WEATHERSTEM
            MEASURED A WIND GUST OF 51 MPH.

&&
Special weather statement, Jun 30, 6:25 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
625 PM EDT Tue Jun 30 2020

GAZ155>157-302300-
Decatur GA-Seminole GA-Grady GA-
625 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHWESTERN GRADY AND
SOUTHEASTERN SEMINOLE COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chattahoochee, or 13 miles west of Bainbridge,
moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Chattahoochee,
Attapulgus, Climax, Seminole State Park, Hanover, Grady Co A/p,
Reynoldsville, Rocky Hill, Recovery, Faceville, Laingkat, Calvary,
Reno, Jinks, Fowlstown and Princes Still.

LAT...LON 3094 8415 3068 8416 3071 8486 3077 8492
      3079 8492 3096 8481
TIME...MOT...LOC 2225Z 305DEG 14KT 3083 8478

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:14 PM EDTSpecial Weather StatementTAEBaker46 min
Jun 30, 2:28 PM EDTSpecial Weather StatementTAELee, Terrell, Turner, Worth47 min
Jun 30, 2:52 PM EDTSevere Thunderstorm WarningTAELee38 min
Jun 30, 2:57 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin, Tift48 min
Jun 30, 3:02 PM EDTAreal Flood AdvisoryTAELee118 min
Jun 30, 3:45 PM EDTSpecial Weather StatementTAEBerrien, Lanier45 min
Jun 30, 4:09 PM EDTSpecial Weather StatementTAEMitchell36 min
Jun 30, 4:29 PM EDTSpecial Weather StatementTAELanier31 min
Jun 30, 4:35 PM EDTSpecial Weather StatementTAEBrooks, Grady, Thomas40 min
Jun 30, 5:02 PM EDTSpecial Weather StatementTAEBaker28 min
Jun 30, 5:11 PM EDTSpecial Weather StatementTAERandolph, Terrell34 min
Jun 30, 5:15 PM EDTSpecial Weather StatementTAELowndes30 min
Jun 30, 5:41 PM EDTSpecial Weather StatementTAELowndes49 min
Jun 30, 5:51 PM EDTSpecial Weather StatementTAEBrooks, Lowndes24 min
Jun 30, 6:12 PM EDTSpecial Weather StatementTAELowndes33 min
Jun 30, 6:25 PM EDTSpecial Weather StatementTAEDecatur, Grady35 min
Jun 30, 6:58 PM EDTSpecial Weather StatementTAEGrady47 min
Jun 30, 5:26 PM EDTSpecial Weather StatementTAEGadsden34 min
Jun 30, 5:48 PM EDTSpecial Weather StatementTAELeon27 min
Jun 30, 6:11 PM EDTSpecial Weather StatementTAELeon19 min
Jun 30, 6:38 PM EDTSpecial Weather StatementTAEMadison52 min
Jun 30, 6:42 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison63 min
Jun 30, 7:30 PM EDTSpecial Weather StatementTAETaylor30 min
Jun 30, 7:34 PM EDTSpecial Weather StatementTAELeon41 min
Jun 30, 7:47 PM EDTSpecial Weather StatementTAEJefferson, Lafayette, Madison, Taylor43 min
Jun 30, 7:51 PM EDTSpecial Weather StatementTAEWashington39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.